Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Anastrozole Depression

Hi - I am wondering if other women have experienced depression when taking anastrozole. By depression, I don't mean being a little down or teary eyed but worse than that. I won't call it severe but it is getting to that level. A few weeks after starting the drug I started to experience depression, joint/muscle pain and extreme fatigue. At the start of month two my oncologist recommended I take a two week break from the drug due to what I was experiencing and then start back up, taking every other day for a week. During the two week break, things were better but now that I started up again, the side effects are back. The oncologist says he can switch me to to the other drug and maybe it will be different even though the side effects listed are the same.

As I said, this is not just being a little down. It is affecting my daily life and I am often times just crying all day and night. I did not experience any of that prior to starting this drug. I can deal with the joint/muscle pain as I do that anyway with my auto immune condition but the depression and fatigue I cannot continue like this and I'm terrified of not being able to take this drug for the 5-10 years they tell me I need to. I am wondering if others experienced this and if these side effects got better after taking the drug for a while or what you have done to help with the depression, fatigue and muscle/joint pain. I do take Singular already for allergies which I have read helps with the pain but it doesn't seem to benefit me in that way.

Thank-you.

Comments

  • sarahmaude
    sarahmaude Member Posts: 326
    edited April 2022

    I have not, but I’m taking Pristiq. It’s an SNRI (antidepressant) that doesn’t interact with Anastrozole as do many of the SSRIs. It can also lessen hot flashes symptoms. It’s in the Effexor family. If you don’t do well on the alternative med, it might be worth asking about an SNRI to counteract the side effects.

  • jkl2017
    jkl2017 Member Posts: 279
    edited April 2022

    Debbie, I had identical SEs when I was on Anastrozole. I was miserable! Like you, I took a break (an entire month) and felt so much better that I requested a different AI when it came time to resume treatment. Fortunately I have found Exemestane to be much easier to take and have now completed four years of Exemestane (in addition to the full year of Anastrozole). My MO wants me to take at least seven years of AIs, and my only complaint is that my bone density continues to decline. You have nothing to lose by trying another AI and you might find it is a better fit for you. Good luck

  • trippositive
    trippositive Member Posts: 21
    edited April 2022

    Hi,

    I agree with sarahmaude, taking a SNRI should really help you. I take Pristiq as well. I also agree with jkl2017, trying a different AI is a good idea, they all seem to work differently for different people. I unfortunately have tried all 3, and haven’t had a life on any of them. I’m going to try Letrozole every other day and see if I can tolerate it and get out of bed every day. I refer to the AI’s as poison. The pain to all my joints, the headaches, I have even had trouble with my vision, memory, and constipation from them. I am happy to see many people on this site are taking AI’s without issues, unfortunately I am not one of them.

    All the best

  • lyncr
    lyncr Member Posts: 2
    edited April 2022

    Hi Debbie. I am nearing the end of 5 years since my surgery. 6 months after my reconstruction, I went on Wellbutrin since something seemed to be lacking or off, and I went to talk therapy about an article that I had read which centered on the idea that a person could mourn the loss of their breasts. My reconstruction was amazing in that I looked exactly the way I did prior to surgery. That’s what I wanted; no augmentation or changes to my body that I was fortunate to not need or want. That seemed to help until almost a year ago when my moods were either sadness or rage. Most of my doctors attributed it to everyone having had a rough time because of Covid, but I knew it was something else. I am a very bounce back person. My Primary doctor suggested antidepressants. The best was Lexapro for mood; I felt so peaceful, but I was also experiencing worse than usual joint/muscle pain. We tried one that was cleared for both, but it’s not working, so I am weaning off it since I will be coming off anastozole very soon. So I recommend the talk therapy first. Consider the antidepressants because it can be short term. I hope we all feel better soon!